Posted by jtc on March 14, 2003, at 21:58:33
In reply to CHILDREN EFFEXOR, posted by dde on March 14, 2003, at 15:01:16
> Hi JC
> I cannot really tell you what was "wrong" with my son. He was 10, had been diagnosed as ADHD when he was 6. He lived with his father for four years after the diagnosis, and was sporadically given his medication, first Adderall, then Concerta XR. He did really well with the Adderall, but was not being fed adequately or before administering the medication, so he was losing weight....when he was with me, he gained weight and had his meds every day. When the doctor put him on Concerta XR she cautioned us to make sure he got it every day at the same time, and after food.
> I think that by sporadically giving him the medication, and by sporadically I am saying that he missed 60+ days of meds over a 5 month period. I know this because I obtained the pharmacy records and it wasn't purchased anywhere near the right times of the month, and because my son and I talked on a daily basis and he told me when he had taken it or not.
> Needless to say, he was becoming more and more depressed, tried to hang himself at his father's home, but forturnately failed and went to my oldest daughter for help. He came to me in June of 2002, very sad, angry and confused. I would find him curled up in a ball in his closet, chasing his siblings with a butcher knife then melting down to sobbing. He begged me to help him stop feeling what he was feeling. He TOLD me he wanted to kill himself, would hang himself. I took him seriously. I took him to a regular doctor who prescribed the Adderall and said get him as quickly as possible. I took him to a child psychiatrist who saw him for 10 minutes, did not tests or vitals, and walked out with a prescription for Effexor XR. I did ask exactly what to look for in the way of improvement or side effects and basically was directed to a chart on the back of his door and left to figure it out on my own.
> I will tell you the things I have since learned were signs of his trauma....he said it felt like his brain was turning over in his head; dizziness; nausea; severe headaches that came and went; sleep pattern changes; euphoria (at the last)....he went from a very angry, sad little boy off of Effexor to a little boy who said "yes ma'am" and "no ma'am" in the course of 3 weeks. But all that time, he was telling me about the other things going on in his body. On the morning before he died he said to me "momma, if I die today, I want you to cremate me and spread my ashes over that lake where you will be spread." Not picking up on the "today" I said "Bugga, now how am I supposed to do that? I am going to die long before you do." To which he replied, "No, momma, if I die today, thats what I want you to do." I poo poo'd his comments and told him it wasn't a good day to die, and he should be thinking about other things, like running through the sprinkler with his friends and going to the pool in the afternoon.
> His friend later told me that Bugga had told him about weird dreams about dead people and about meeting God. So I have to add weird dreams to the list.
> I really do not want to scare anyone. I just want you to be aware that kids don't always know what to say to get across that they are REALLY NOT WELL, and we can't relate.
> Just please make sure you take your daughter off the medication in a hospital setting. PLEASE.
> Now you know a lot of the gruesome details. Beware of this medication.
> Best wishes,
I am so sorry about your little boy. Thank you for sharing this with me. It has made me really aware of what this medication can do, especially to children. I only know how I am feeling while trying to go off of it so I am really going to have to be in tune with my daughter when I take her off of it, the sooner the better. My husband does not know much about this medication and he just says "It will be alright and she will be alright" when I express my concern about our daughter and what I have read on the internet and this website. It is really going to be up to me to see that she is okay. May God bless you and comfort you in the loss of your little boy. Take care, JC